Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 5, NWS Salt Lake City, UT

April 14, 2000Salt Lake County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Apr 14, 2000, 12:43 PM MDT for Salt Lake County, Utah County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 14, 2000, 12:43 PM MDT (18:43 UTC)
Expired
Apr 14, 2000, 1:30 PM MDT
In force
47 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Salt Lake County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 82 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2000-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2000-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS55 KSLC 141846
SVRSLC
UTC035-049-141930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1243 PM MDT FRI APR 14 2000

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...MURRAY...SALT LAKE CITY...SANDY...
  WEST VALLEY CITY
  NORTHWESTERN UTAH COUNTY IN UTAH

* UNTIL 130 PM MDT

* AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED SEVERE THUNDERSTORMS JUST WEST OF SLAT LAKE AND NORTHERN 
  UTAH COUNTIES...MOVING NORTHEAST AT 20 MPH.

LARGE HAIL IS POSSIBLE WITH THESE SEVERE THUNDERSTORMS. IF YOU ARE IN 
THE PATH OF THESE STORMS...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4074 11219 4028 11207 4045 11165 4083 11189

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 10:25 AM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 14, 10:25 AM MDT, 2 hours 18 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
1025 AM MDT FRI APR 14 2000

SYNOPSIS...A COLD FRONT STRETCHING FROM NORTHEAST TO WEST CENTRAL
UTAH THIS MORNING WILL MOVE TO THE FOUR CORNERS BY THIS EVENING. A
MOIST AND UNSTABLE AIR MASS WILL BRING SHOWERS AND THUNDERSTORMS TO
MOST OF UTAH THROUGH MIDDAY SATURDAY. A RIDGE OF HIGH PRESSURE WILL
MOVE IN ACROSS THE STATE LATER SATURDAY AND REMAIN THROUGH SUNDAY.

DISCUSSION...LARGE UPPER LEVEL LOW WILL BE MOVING ACROSS THE CWA
TODAY/TONIGHT AS THE CLOSED CIRCULATION OPENS INTO A PROGRESSIVE
SHORTWAVE.  TWO MAIN VORTICITY IMPULSES ROTATING THROUGH THE LOW
WITH ONE OVER NORTHERN UTAH AND THE OTHER APPROACHING SOUTHERN CA.
IT ALSO LOOKS LIKE A VORTICITY LOBE EXTENDING FROM CENTRAL NV TOWARD
LAS ROTATING SLOWLY NORTHWARD.  NO QUESTION THERE WILL BE WIDESPREAD
CONVECTION OVER THE AREA TODAY.  THE PARTIAL CLEARING BEHIND THE
NORTHERN UT IMPULSE WILL JUST ALLOW SUNSHINE TO ADD FUEL TO THE FIRE
AHEAD OF THE NV LOBE.  THE SNOW ADVISORY FOR THE MOUNTAINS LOOKS
FINE.  LOCAL AREAS COULD APPROACH WARNING LEVELS BUT WITH THE
CONVECTIVE NATURE OF THE EVENT WIDESPREAD HEAVY SNOW IS NOT LIKELY.
FORECASTS HANDLE ALL OF THIS QUITE WELL AND NO UPDATES EXPECTED AT
THIS TIME.  THE MAIN CONCERN IS IF THERE IS A CHANCE OF SOME OF THE
STORMS GETTING NEAR SEVERE LEVELS.  THE NEW ETA SUGGESTS THERE WILL
BE PLENTY OF SHEAR OVER MOST OF UT THROUGH MIDDAY AND OVER THE AREAS
EAST OF THE MOUNTAINS THROUGH THE AFTERNOON.  CAPE AND LIFTED INDEX
FORECASTS ARE NOT WILD BUT THE ADDED SUNSHINE COULD SHIFT BOTH OF
THESE TOWARD THE UNSTABLE SIDE.  SO WE WILL HAVE TO MONITOR THE
SITUATION CLOSELY.  SHORT TERM/RADAR SHIFT IS ON BOARD FOR THIS
AFTERNOON.

SLC +72 CDC 651 SANDERS

.SLC...SNOW ADVISORY TODAY INTO TONIGHT...IDZ025-UTZ007>010.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 12:04 PM MDTSevere Thunderstorm WarningSLCTooele26 min

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.